CSN Login
Members Online: 7

You are here

Embarrassing Question

AnnieM939's picture
AnnieM939
Posts: 38
Joined: Aug 2006

Hi All:

I am 43 years old and was diagnosed on August 17, 2006 with Stage IV Colon Cancer. The cancer had spread to my liver and my lungs. On August 31st, I had surgery to remove the tumor in my colon and began chemotherapy in October. To date, I have had 5 treatments (5-FU, Oxaliplatin and Leucovorin), with the 3rd treatment cycle being the worst. On Friday, December 15th (due to an 8-hour visit to the emergency room) I had a CT Scan. I was experiencing abdominal pain and I have had my period for over three weeks now (that's the embarrassing part). Anyway, the doctors seemed concerned with a "perforation" and not so much the bleeding. It turns out that there was no perforation and the ct scan actually showed that my tumors have shrunk.

So, I have been speaking with my ob/gyn, my Oncologist and my surgeon and no one seems to be concerned with the amount of bleeding that I am experiencing, well no one but me. My blood counts are all fine and I've had the liver, kidney, pancreas, etc., function tests and eveything there is fine also.

To end my long story, though, I'm wondering if any other women have experienced a prolonged menstrual cycle during chemotherapy? I'm kind of annoyed that my doctors aren't concerned (but maybe I should just be glad, I don't know). I am going to call my ob/gyn again tomorrow and speak with her but just curious to see if anyone else has experienced this.

Although this is my first "post" to the discussion board, I can't thank everyone enough for sharing their stories. May God Bless all of you.

Thank You for any feedback

AnnieM939

Betsydoglover's picture
Betsydoglover
Posts: 1254
Joined: Jul 2005

Hi Annie -

I wish I could help with your specific question, but please know that no question is "too embarrassing" for this group! And welcome (sort of - we are sorry you have to be here.)

I have known pre-/peri- menopausal women who have experienced extensive bleeding. It was never a problem I had, but I imagine it is possible that the cause is related to perimenopause rather than the chemo / cancer (tempting as it is to blame every symptom on that!). Have you specifically asked your gynecologist / oncologist WHY they are not worried? I would. They work for you and you want more than a pat on the head - if you ask they will explain, if not then press them and if still not, then you may want to find another doc.

Annie - you don't mention being on Avastin, but most Stage IV patients are. Is that one of your drugs? (It can cause bleeds, never did in my case, but that drug would be a reason docs considered "perforation" even though that turns out not to have been the case.

Great news about shrinking tumors!

Take care and keep us posted,
Betsy

AnnieM939's picture
AnnieM939
Posts: 38
Joined: Aug 2006

Thanks Betsy

And thanks also for making me feel comfortable about posting to this site. I am also on Avastin, I did forget to include that and that is the reason that the doctors were worried about perforating. It sounds like the doctors aren't worried because my white and red blood cell counts are okay. I am going in to see my ob/gyn tomorrow. And you're right, I won't leave there with just a pat on the head.

Again, thanks

CAMaura
Posts: 719
Joined: Feb 2005

Hi There,
Gosh, I am so sorry. LORD! I had the opposite problem during chemo - no periods for about five months. Then after it ended, major estrogen surges and months (lots of them) 'till things calmed down.
To be honest, if you are not getting the answers from your ob/gyn, would you consider another opinion? Or, can your onc give you any info.?The only reason I ask about it is that you are already expereincing a lot of stuff; who needs our hormones flying...
So glad that you posted and I hope you find some relief soon. BTW - great, GREAT news about the chemo working....Yippee for YOU!
Take care - Maura

vinny3's picture
vinny3
Posts: 933
Joined: Jun 2006

The Avastin can cause bleeding. That is why one can't have surgery for awhile after being on it. You might ask your ob/gyn check it out further. It certainly could be related to hormone changes as well. That is great news about the shrinking of the tumors. Keep it up.

Dick

moniquebar
Posts: 57
Joined: Jun 2006

Hi Annie,

A month ago I finished up the same treatment that you're undergoing (i.e. 5-FU, Oxaliplatin and Leucovorin). While receiving chemotherapy I noticed that although my periods were spaced further apart, they lasted a lot longer. Usually around fourteen days. As with you, my doctors didn't seem overly concerned with this development. Apparently the increased bleeding can be related to the 5-FU.

Monique

lfondots63's picture
lfondots63
Posts: 822
Joined: Jan 2006

Hi Annie,

Never be embarressed to ask us anything. Unfortunately the type of cancer we have kind of makes us immune (always the BUTT of jokes?) I was told that 5FU can cause some bleeding. I had another problem. I went into temp (darn?) menopause from chemo. After I was done it took about 2 months for my body to start working again. I then had migraines and my period lasted almost 2 weeks. I figured it was catching up. Like the others said though, the docs are there for us to ask questions. They get lots of our money to do this. Please tell us what they say! HUGS.

Lisa F.

spok5
Posts: 18
Joined: Nov 2005

I was on oxy/xeloda for 6 months. After a couple of sessions I had your same problems. VERY heavy bleeding and for 10 days. Then only about 3 weeks and it started all over again. My doctor was not overly worried, but was concerned- so she checked my blood levels regularily, especially anemia. About two months after finishing chemo my periods went back to normal- better than normal. I was 42 yrs. old when this all happened. I would take the previous advice given and ask your doctors why they are not concerned. Good Luck!

AnnieM939's picture
AnnieM939
Posts: 38
Joined: Aug 2006

Well I had to cancel the appointment today with my ob/gyn. I had a prior appointment which took a lot longer that I thought it would. So, I have another appointment with her on Wednesday. (However, wouldn't you know it, the bleeding has all but stopped).

I'd like to thank everyone again for their responses. I won't feel embarrassed anymore about posting to this message board.

Now there's this not sleeping thing that's getting to me........... :-)

AnnieM939's picture
AnnieM939
Posts: 38
Joined: Aug 2006

Hi again

To finish up my "embarrassing question" post. I spoke with my ob/gyn. She went over all of my blood work, ct scan results, etc. There is nothing "unusual" (so to speak) going on. My red blood cells are good. The bleeding has actually finally stopped (for about a week now, woohoo!!!). She thinks it could be peri-menopause, stress or just the chemo itself. If it starts again and continues, she wants me to call her and come back in.

I did have a ct scan on December 15th, which showed all tumors shrinking (no new growths and tumors have not increased in size). The ct scan also showed gallstones (okay, anything else?). Just had an ultrasound today for the gallstones, but they don't seem to be too bad.

I guess I'm pretty happy with the time my ob/gyn took to talk to me. She assured me that I could call anytime to just talk to her about things if I felt I needed to. I do feel better about things.

Wishing you all a very Happy and HEALTHY New Year.

Thank you again for all of your comments.

Annie

Subscribe to Comments for "Embarrassing Question"